London: A warning has been sounded over antidepressant drugs, which has been found to increase the risk of heart problems and cause sudden death.Doctors have been told to lower the maximum dose of the UK`s most widely prescribed antidepressant, Citalopram, for all patients.However, regulators have admitted that it is not clear whether the lower dose is safe — as this was not tested.Although GPs were informed of the health risk when it emerged last autumn, and may have explained the matter to patients, no public warning was issued.Experts criticised the Medicines and Healthcare products Regulatory Agency (MHRA), the prescriptions watchdog, for failing to make a public announcement — as it has done over other alerts, such as the PIP breast implant scandal.Citalopram is used to treat depression, anxiety and obsessive compulsive disorders. More than 13 million prescriptions were issued in England and Wales last year — more than twice as many as those for Prozac-style antidepressants.In the study, carried out for the European Medicines Agency (EMA), it was found to be three times more likely to cause cardiac abnormalities than other types of antidepressants.The study of healthy volunteers found that the likelihood of electrical defects in the heart rose dramatically as the dose was increased.The abnormalities — known as QT prolongation — makes people vulnerable to heart arrhythmias and to Torsade de Pointes, a rare speeding of the heart rhythm which can be fatal.The research found the risk of Torsade de Pointes also rose threefold with the drug, when compared with the antidepressants fluoxetine (better known as Prozac), paroxetine (Seroxat) and sertraline (Lustral).
`Malaysia Airlines jet`s transponder deliberately switched off`
BJP denies Narendra Modi holding fund-raising dinner
US visa fraud: `Devyani`s re-indictment an act of aggression`
AAP releases LS candidates` list, Shazia Ilmi gets Ghaziabad ticket